Last update: Aug 14th, 2021, added Bonus and Bonus 2 info, regarding gel vs pill and expiration dates.
As I was going through the various OTC meds in my cabinet, checking for expiration dates, I decided to once and for all, understand how they work, what are some risks, and determine which to use for for each situation. Btw, I’m not a doctor nor am I giving any medical advice. I simply want to summarize what I found by looking online:
Aspirin / Bayer: Thins blood, anti-inflammation, inhibits pain chemical (prostaglandins) production, can irritate stomach. <18yrs not recommended due to Reye’s Syndrome
Ibuprofen / Advil: Anti-inflammation, inhibits pain chemical production similar to Aspirin but slightly more stomach safe and doesn’t thin blood. Avoid if you have risk of cardiovascular disease.
Acetaminophen / Tylenol: Dulls pain receptors in brain. Reduce pain and fever, most stomach safe, but don’t take with alcohol. Liver damage if >3000 miligrams/day
Excedrin: For Headaches, contains Asprin, Tylenol, & Caffine (narrows blood vessels, headaches widen blood vessels in the brain)
Mensuration or Cramps: Ibuprofen/Advil
Pain Relief during pregnancy: Acetaminophen / Tylenol
Fever: Acetaminophen / Tylenol
Arthritis: Aspirin / Bayer (short term) or Ibuprofen/Advil (longer term) due to GI side effects increasing
Sports Injury: Ibuprofen
Bonus: Liquid gel or traditional pills?
Both have the same amount of ingredients and are equally effective, however gel capsules do seem to begin working faster. Here is a well referenced 1991 study which concluded that both forms have equal efficacy (effect/result), however the gelcaps seem to take effect 4-6 minutes faster.
If that’s the case, my not only keep gelcaps? One reason is that they have a shorter shelf-life, meaning they typically expire earlier then traditional dry pills. Second, gelcaps are also typically more expensive.
Take Away II: If you want gelcaps, order them in smaller quantities, else get traditional dry pills at larger quantities, just remember that it can take a few extra minutes to take effect.
Bonus 2: How long can you take OTC meds like ibuprofen and Aspirin after opening or expired?
Most over-the-counter drugs are safe and could simply become less effective after their expiration date.
The vast majority of medications maintain most of their potency years after the posted expiration date. That date is the date after which full potency cannot be guaranteed by the manufacturer.according to emergency-medicine specialist Dr. Jack Springer
However, some medications and drug types undergo changes during extended storage that can compromise their safety or effectiveness. Liquid medications and some antibiotics are among these.
Though for most OTC medicines in tablet or capsule form, they can be safe to use for many years after their expiration date. For example:
Ibuprofen, Acetominophen, & Aspirin are most potent 4-5 years after opening, and safe to consume (though possibly less potent) after that.
Antibiotics should be taken immediately as prescribed, but can last up to a year later. This does not apply for liquid antibiotics.
Cough Syrup, Nasal Sprays, & Eye drops should be taken by the expiration date, liquid medications break down more quickly than dry medications.
Sleeping Pills have a low risk of expiration but can use their potency over time, and dosage shouldn’t be increased to compensate.
Allergy Medicine in dry pill form can be effective for over a decade after opening, however liquid form should be discarded after their expiration date.
Takeaway |||: Most OTC medications that are in a dry form like pills can last much longer than the stated expiration, however most liquid forms of medications should stick with the stated expiration dates. Reminder, we are talking about OTC/non-prescription drugs.
Bonus 3: Sleep Aids
After 40, I’ve noticed that I’m not falling asleep as easily as before, nor staying asleep as long. After some research, I’ve found a formula which works for me. Here are a few options:
Diphenhydramine: This is a first generation allergy medication which has a side effect of sedation. The effect can last for up to 7hours.
Doxylamine Succinate: This is stronger than diphenhydramine, and is eliminated more slowly from the body. This can cause a hangover effect the next day.
Melatonin: This is a natural sleep aid produced by the body during the day from the pineal gland, and also by the skin through sun exposure. I have also read that with age, less is produced. That could be a contributing factor to my own trouble sleeping. You will see this in various dosage, however I’d recommend starting with 3mg, and going to 5mg max. It has been shown to decrease in effectiveness over time for a set dosage.
Last, there are others sleep medications like this one while have a combination of many natural sleep inducing ingredients.
In my case, I’ll use 5mg of Melatonin if can’t get to sleep, and if I wake up in the middle of the night, a liquid capsule of diphenhydramine (50mg).
My personal order
I’m an active male who plays basketball on a weekly basis, i also get the occasional headache, and maybe once a year might get the occasional flu or cold. Based on my needs, I would most often use ibuprofen (sports injuries or strain), then Excedrin (headache), then regular strength Tylenol, and last a very low dose of Aspirin. Most likely, unless it’s a headache, I’d start with a chewable low dose of Aspirin, then go to one of the others if necessary. For all meds, I’d go for a name brand. Btw, for Amazon meds, they don’t actually make their own meds. They select a quality, non-big brand, and relabel it as Amazon. So they are cheaper than the big brands, but you’re basically buying an off-brand. Check out this video example.
Here is my latest order of OTC pain relievers (my first to get everything at once)
Last, I don’t get PM/night time versions. It’s just more to keep track of, and if I need to sleep, I simply take a chewable/dissolving melatonin at 5mg like this one.
Most Useful Sources: